PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

On the algebraicity of Thue–Morse and period-doubling continued fractions

Volume 203 / 2022

Yining Hu, Guo-Niu Han Acta Arithmetica 203 (2022), 353-381 MSC: Primary 11B85; Secondary 11J70, 11B50, 11Y65, 05A15, 11T55. DOI: 10.4064/aa211112-3-2 Published online: 6 June 2022


The link between automaticity and algebraicity is well established concerning power series in finite characteristics, decimal expansion and continued fraction expansion of real numbers. But the question of whether continued fractions (objects in $\mathbb {F}_q[[1/x]]$) defined by automatic sequences taking values in $\mathbb {F}_q[x]$ are algebraic is still wide open and little studied. We approach this problem by investigating the cases of two classical automatic sequences, namely the Thue–Morse and period-doubling sequences. For each sequence, there are infinitely many cases because of the choice of polynomials representing the terms of the sequence. We present our Guess’n’Prove method, which is implemented to give computer-generated proofs of particular instances. We believe our method works for the general case and put forward conjectures.


  • Yining HuSchool of Mathematics and Statistics
    Huazhong University of Science and Technology
    Wuhan, PR China
  • Guo-Niu HanI.R.M.A. UMR 7501
    Université de Strasbourg et CNRS
    7 rue René Descartes
    67084 Strasbourg Cedex, France

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image